MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
VAMF3636C100TU |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Death (1802)
| Date of Event |
03/29/2017
Type of Reportable Event
Death
Additional Manufacturer Narrative
The main component of the system.Other relevant device(s) are: vamf4242c150tu, sn (b)(4), expiration date: 2018-01-11, (b)(4).A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
A commercially available endurant ii limb was implanted in a patient for the endovascular treatment of an abdominal aortic aneurysm as part of the implant of a non-commercially available tvaaa device.It was noted that the diameter of the aorta at the diaphragm measured 36 mm at the time of intervention.It was reported that the patient was intubated for an extended period of time as it took longer than expected for him to wean off the vent.While intubated, and after extubation, the subject had a strong cough.Post operatively, the patient¿s blood pressure continued to increase with the highest blood pressures measured being 232/65 mmhg on post op day 2 and 212/99 mmhg on post op day 3.They were treated with iv antihypertensive medications as well as his home regimen of antihypertensive medications to decrease his blood pressure.During the time of increased hypertension, this patient had several significant coughing events.On post op day 6, a cta of the chest, abdomen, and pelvis were completed and a retrograde type b aortic dissection was discovered in the descending thoracic aorta extending proximally from the vtaaa thoracic bifurcation stent graft.The patient¿s blood pressure was lowered to maintain a systolic pressure of 120-140 mmhg versus the standard 140-180 mmhg.The subject¿s pressure dropped to the 100¿s and began to show s igns of neurologic deficit in the right lower limb.A spinal drain was placed immediately and the subject¿s neurologic status began to improve.Within 8 hours of spinal drain placement the subject was able to move both legs and lift them off them bed independently showing minimal residual weakness.The physician stated that the cause of the event was related to the high blood pressure experience after the procedure.On post op day 13 a ct revealed significant left side pulmonary effusion and some evidence of atelectasis.On post op day 14, the patient¿s oxygen requirements climbed and the patient was showing signs of neurological defect again.A spinal drain was placed for the second time.The patient was then brought back to repair the type b dissection.Two valiant devices were implanted without incident and the delivery systems removed without complication.An angiogram showed no filling of the dissection.However, the patient the patient was noted to have falling systolic blood pressure for unknown reasons.The patient subsequently coded.Cpr was performed but was unsuccessful and the patient expired.The cause of the death was unknown.It was noted that there was no evidence of effusions or bleeding in the chest and no sign of extravasation.All grafts were widely patent on angiograms.A transthoracic echocardiogram was performed and showed no evidence of retrograde dissection or cardiac tamponade.The family did not wish to proceed with an autopsy.No additional clinical sequelae were reported.
Additional Manufacturer Narrative
Film review: the cause of the type b dissection, hypertension, neurologic deficit and patient death could not be determined from the films provided.No obvious dissections were observed via returned chest ct¿s from 2 weeks prior to implant.The thoracic was non-tortuous with minimal thrombus and calcification.Films during implant were not returned.Ct¿s from 6, 9 <(><<)>(><(>&<)><(><<)>)> 13 days post-implant of a vtaaa thoracic bifurcation non-commercially available device revealed that multiple stent graft components were seen implanted from the level of the endurant bifurcate, extending proximally into the descending thoracic, to just below the bottom of the arch.The visceral vessels (both renals, sma, and celiac) were observed to have been stented and chimney¿d proximally up into the most proximally placed stent graft within the descending thoracic.The previously seen proximal type i endoleak coming from the endurant bifurcate appeared to have resolved, and all the stent grafts and stents were patent.Beginning near the bare spring of the thoracic bifurcation main body, a retrograde dissection of ~8cm length was seen extending up the arch.No other obvious stent graft issues were observed.Images during and post-implant of the two valiant stent grafts which were implanted for repair of the type b dissection were not available for return.It is possible that the dissection and ensuing events were procedure related or related to a patient¿s pre-existing condition.
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.